On the Independence Number of Random Trees via Tricolourations

Author Etienne Bellin

Thumbnail PDF


  • Filesize: 0.73 MB
  • 14 pages

Document Identifiers

Author Details

Etienne Bellin
  • Ecole Polytechnique, Palaiseau, France


I am grateful to Igor Kortchemski for his careful reading of the manuscript and for telling me Frederic Chapoton’s suggestion to consider canonical tricolourations of random trees. I am also grateful to the anonymous referees and their useful remarks.

Cite AsGet BibTex

Etienne Bellin. On the Independence Number of Random Trees via Tricolourations. In 33rd International Conference on Probabilistic, Combinatorial and Asymptotic Methods for the Analysis of Algorithms (AofA 2022). Leibniz International Proceedings in Informatics (LIPIcs), Volume 225, pp. 2:1-2:14, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2022)


We are interested in the independence number of large random simply generated trees and related parameters, such as their matching number or the kernel dimension of their adjacency matrix. We express these quantities using a canonical tricolouration, which is a way to colour the vertices of a tree with three colours. As an application we obtain limit theorems in L^p for the renormalised independence number in large simply generated trees (including large size-conditioned Bienaymé-Galton-Watson trees).

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Random graphs
  • Independence number
  • simply generated tree
  • Galton-Watson tree
  • tricolouration


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. F. Araujo, J. Farinha, P. Domingues, G.C. Silaghi, and D. Kondo. A Maximum Independent Set Approach for Collusion Detection in Voting Pools. Journal of Parallel and Distributed Computing, 71(10):1356-1366, 2011. Google Scholar
  2. C. Banderier, M. Kuba, and A. Panholzer. Analysis of three graph parameters for random trees. Random Structures & Algorithms, 35(1):42-69, 2009. Google Scholar
  3. B. Bollobás. The independence ratio of regular graphs. Proceedings of the American Mathematical Society, 83(2):433-436, 1981. Google Scholar
  4. S. Butenko, P. Pardalos, I. Sergienko, V. Shylo, and P. Stetsyuk. Finding maximum independent sets in graphs arising from coding theory. In Proceedings of the 2002 ACM Symposium on Applied Computing, SAC '02, pages 542-546, New York, NY, USA, 2002. Association for Computing Machinery. Google Scholar
  5. F. Chapoton. On some varieties associated with trees. Michigan Mathematical Journal, 64(4):721-758, 2015. Google Scholar
  6. S. Coulomb. Minimal vertex covers of random trees. Journal of Statistical Mechanics: Theory and Experiment, 2005(06):P06007, June 2005. Google Scholar
  7. S. Coulomb and M. Bauer. On vertex covers, matchings and random trees, 2004. URL: http://arxiv.org/abs/math/0407456.
  8. L. Devroye, M.K. Goh, and R.Y. Zhao. The independence number of a Bienaymé-Galton-Watson tree and related parameters, 2021. URL: http://arxiv.org/abs/2106.14389.
  9. M. Fuchs, C. Holmgren, D. Mitsche, and R. Neininger. A note on the independence number, domination number and related parameters of random binary search trees and random recursive trees. Discrete Applied Mathematics, 292:64-71, 2021. Google Scholar
  10. M.R. Garey and D.S. Johnson. Computers and intractability, volume 174. freeman San Francisco, 1979. Google Scholar
  11. S. Janson. Simply generated trees, conditioned Galton–Watson trees, random allocations and condensation. Probability Surveys, 9(none):103-252, 2012. Google Scholar
  12. S. Janson. On the independence number of some random trees. Electronic Communications in Probability, 25(none):1-14, 2020. Google Scholar
  13. C. Joo, X. Lin, J.Ryu, and N.B. Shroff. Distributed greedy approximation to maximum weighted independent set for scheduling with fading channels. In Proceedings of the Fourteenth ACM International Symposium on Mobile Ad Hoc Networking and Computing, MobiHoc '13, pages 89-98, New York, NY, USA, 2013. Association for Computing Machinery. Google Scholar
  14. I. Kortchemski. Limit theorems for conditioned non-generic Galton–Watson trees. Annales de l'Institut Henri Poincaré, Probabilités et Statistiques, 51(2):489-511, 2015. Google Scholar
  15. D. Lokshtanov, M. Vatshelle, and Y. Villanger. Independent set in p5-free graphs in polynomial time. Proceedings of SODA, pages 570-581, January 2014. Google Scholar
  16. A. Meir and J. W. Moon. On the altitude of nodes in random trees. Canadian Journal of Mathematics, 30:997-1015, 1978. Google Scholar
  17. G.J. Minty. On maximal independent sets of vertices in claw-free graphs. Journal of Combinatorial Theory, Series B, 28(3):284-304, 1980. Google Scholar
  18. J Pitman. Combinatorial stochastic processes. Lecture Notes in Mathematics, 1875, 2006. Springer, New York. Google Scholar
  19. J.M. Robson. Algorithms for maximum independent sets. Journal of Algorithms, 7(3):425-440, 1986. Google Scholar
  20. B. Stufler. Local limits of large Galton–Watson trees rerooted at a random vertex. Annales de l'Institut Henri Poincaré, Probabilités et Statistiques, 55(1):155-183, 2019. Google Scholar
  21. M. Xiao and H. Nagamochi. Confining sets and avoiding bottleneck cases: A simple maximum independent set algorithm in degree-3 graphs. Theor. Comput. Sci., 469:92-104, 2013. Google Scholar
  22. M. Xiao and H. Nagamochi. Exact algorithms for maximum independent set. Information and Computation, 255:126-146, 2017. Google Scholar
  23. J. Zito. The structure and maximum number of maximum independent sets in trees. Journal of Graph Theory, 15(2):207-221, 1991. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail